Severe allergic reactions (anaphylaxis)

 

When to suspect these adverse reactions?

Reactions usually begin within a few seconds or minutes after the start of the transfusion.(1)

Patients can present with a sudden onset of severe hypotension, cough, bronchospasm (respiratory distress and wheezing), laryngospasm, angioedema, urticaria, nausea, abdominal cramps, vomiting, diarrhoea, shock and/or loss of consciousness. This may be a fatal reaction.

This occurs in 1:20 000 to 1:50 000 of transfusions.(2)
 

Usual causes?

The following mechanisms have been implicated in anaphylactic reactions:(1,3)

  • IgA-deficient patients who have anti-IgA antibodies. Although IgA deficiency is not uncommon, fortunately most do not develop anti-IgA antibodies.(4)
  • Patient antibodies to plasma proteins (such as IgG, albumin, haptoglobin, transferrin, C3, C4 or cytokines)
  • Transfusing an allergen to a sensitised patient (for example, penicillin or nuts consumed by a donor)
  • Rarely the transfusion of IgE antibodies (to drugs, food, etc.) from a donor to an allergen present in the recipient.
     

Investigation (1,2,3,5)

Anaphylaxis usually has a typical clinical presentation. Occasionally the differential diagnosis is acute haemolysis, TRALI or TACO depending on the clinical picture.

Direct antiglobulin test (DAT), blood count and repeat ABO grouping may be indicated.

Check the recipient’s pretransfusion sample for IgA deficiency and presence of anti-IgA antibodies if levels are very low.(1)
 

What to do? (3,5)

Stop transfusion immediately and follow other steps for managing suspected transfusion reactions. This may become a medical emergency.

Maintain open airway and intravenous line, support blood pressure.

Administer supplemental oxygen, antihistamines, adrenaline and corticosteroids as required, resuscitation may also be necessary.

Consult a haematologist before administering additional blood packs. To prevent recurrent anaphyaxis the following options may be considered:

  • Further transfusions in a clinical area with resuscitation facilities.
  • Consider pre-medication with steroids and antihistamine.
  • Transfusion of wached red cells or platelets.
  • If patient is IgA deficient with anti-IgA, the use of IgA-deficient or washed blood components is recommended.

 

References
  1. Popovsky M (ed). Transfusion reactions, 4th edition. AABB Press, Bethesda, 2012.
  2. Fung MK, Grossman BJ, Hillyer CD, Westhoff CM (ed). Non-infectious complications of blood transfusion. Chapter 27, AABB Technical Manual, 18th edition. AABB, Bethesda, 2014.
  3. Callum JL, Pinkerton PH, Lima A, Lin Y, Karkouti K, Lieberman, L, et al. Chapter 5, Transfusion Reactions. Bloody Easy 4: Blood Transfusions, Blood Alternatives and Transfusion Reactions: A Guide to Transfusion Medicine, 4rd edition. Canada: Ontario Regional Blood Coordinating Network, 2016.
  4. Palmer DS, O’Toole J, Montreuil T, Scalia V, Yi QL, Goldman M, et al.  Screening of Canadian Blood Services donors for severe immunoglobulin A deficiency.  Transfusion 2010; 50(7):1524.
  5. Tinegate H, Birchall J, Gray A, Haggas R, Massay E, Norfolk D, et al.  Guideline on the investigation and management of acute transfusion reactions.  Prepared by the BCSH Blood Transfusion Task Force.  BJH 2012;159(2):143-153.